Hypomagnesaemia – One Cause To Remember!
KeywordsHypomagnesaemia, proton pump inhibitors
A 71-year-old female presented with 5 days of diarrhoea and asthenia. Past medical history of rheumatoid arthritis, arterial hypertension, hypertrophic cardiomyopathy and chronic gastritis was treated with leflunomide, deflazacort, esomeprazole, carvedilol and spironolactone. At admission, the patient’s physical examination showed signs of dehydration. Lab results revealed leucocytosis, increased C-reactive protein, hypomagnesaemia, hypocalcaemia and hypokalaemia. A presumption of acute infectious diarrhoea causing hypomagnesaemia with hypocalcaemia and hypokalaemia was made. She was started on ciprofloxacin, IV hydration and electrolyte supplementation with an adequate response. However, magnesium levels fell repeatedly. After excluding other causes for hypomagnesaemia, chronic use of proton pump inhibitors (PPIs) was considered a plausible cause therefore PPI was discontinued, with normalisation of magnesium levels.
Hypomagnesaemia is a common disturbance, mainly caused by diarrhoea, gastrointestinal malabsorption, medications, alcoholism and volume expansion. Clinical manifestations include neuromuscular symptoms, cardiovascular manifestations, hypokalaemia and changes in calcium metabolism. PPI-related hypomagnesaemia has been described in later years particularly in chronic use cases, with a medium prevalence of 27%, but further studies remain necessary to clarify its pathophysiologic mechanism. Since PPIs are widely used, it is essential to be aware of hypomagnesaemia as a possible side effect, particularly in refractory cases and after excluding other common causes.
Issue: 2022: LATEST ONLINE (view)